Serious blood clots may be more likely with testosterone treatment, study warns
Starting testosterone treatment could lead to an increased risk of serious blood clots, researchers have warned.
The risk is elevated for the first few months of treatment but then returns to normal levels, they said.
Testosterone is mainly prescribed in men for sexual dysfunction and/or decreased energy.
The increased risks of getting either a deep vein thrombosis or a pulmonary embolism linked to starting testosterone treatment are only temporary, according to the new study published in The BMJ.
The research team examined information on 19,215 male patients with venous thromboembolism (VTE) and compared their information with more than 900,000 similar men who did not.
The data, obtained from men registered with the UK Clinical Practice Research Database between January 2001 and May 2013, saw men split into three groups - those undergoing current testosterone treatment, recent treatment and no treatment in the previous two years.
The current treatment group was subdivided into durations of more or less than six months.
After taking account of influential factors, the researchers estimated the risk of VTE with treatment groups compared to non-treatment groups.
In the first six months of testosterone treatment, they found a 63% increased risk of VTE among current testosterone users.
The risk declined substantially after more than six months' treatment and stopped after treatment, they found.
"These findings support the addition of the general warning for risk of venous thromboembolism with testosterone products required recently by the US Food and Drug Administration, although they highlight the fact that that this increased risk is transient," the authors concluded.